Kansas, 2014

Flood and Hail in Kansas, June 1, 2014

June 1, 2014 · NWS ICT · 7 events in 3 counties and zones

I broken line of convection developed across portions of Central Kansas during the evening hours of June 1st, 2014. The storms produced large hail and damaging winds across Central Kansas and further south as they propagated into South Central Kansas.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$144,000
Crop damage
$100
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ICT wrote it up.

I broken line of convection developed across portions of Central Kansas during the evening hours of June 1st, 2014. The storms produced large hail and damaging winds across Central Kansas and further south as they propagated into South Central Kansas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at Jun 1, 4:51 PM CST, 14 minutes earlier.

Area forecast discussion, Jun 1, 4:51 PM CST, 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
551 PM CDT SUN JUN 1 2014

.MESOSCALE DISCUSSION...
ISSUED AT 550 PM CDT SUN JUN 1 2014

SO FAR STORMS HAVE BEEN SLOW TO DEVELOP SOUTHWARD INTO STOUT
CAP...DESPITE BETTER THAN FORECAST INFLOW. SEVERAL SURFACE OBSERVATIONS
HAVE SHOWN SYNOPTIC SCALE FLOW OF 30-40KT INTO FRONT/OUTFLOW BOUNDARY.
DEEP LAYER SHEAR HAS ALSO INCREASED DURING THE AFTERNOON AREAWIDE
AND 300MB TROUGH APPEARS TO BE EXITING COLORADO AND HEADED FOR
ONGOING CONVECTION. FAVORABLE 700MB-500MB SHEAR THROUGH 0000 UTC
SHOULD ALLOW FOR LARGE HAIL WITH MORE DISCRETE CELLS. HIGH
TEMPERATURE/DEWPOINT SPREADS ALONG WITH DECENT 700MB FLOW SHOULD
ALLOW FOR DAMAGING GUSTS AS WELL. AFTER 0000 UTC...700MB-500MB SHEAR
MARKEDLY DECREASES AND WOULD EXPECT SEVERE HAIL THREAT TO WANE.
AFTER SUNSET...STORMS WILL TO SLOWLY TRANSITION FROM SURFACE BASED
TO MORE ELEVATED...BUT WILL STILL HAVE PLENTY OF CAPE TO SUSTAIN
ROBUST UPDRAFTS. SOME LINGERING UNCERTAINTY HOW FAR SOUTH STORMS
WILL GO...BUT SHORT RANGE MODELS THIS AFTERNOON HAVE BEEN TRENDING
FURTHER SOUTH THAN EARLIER RUNS. SEVERE THUNDERSTORM WATCH APPEARS ON
TRACK AT THIS TIME. -HOWERTON

&&

.SHORT TERM...(THIS EVENING THROUGH WEDNESDAY)
ISSUED AT 246 PM CDT SUN JUN 1 2014

CONVECTION THAT HAS BEEN PERCOLATING DOWNSTREAM FROM MID-LEVEL
THETA WARM NOISE...HAS STARTED TO GROW UPSCALE AND IS PRODUCING
SEVERE CONVECTION NORTH OF THE CWA. INHIBITING FACTOR OF
SOUTHWARD DEVELOPMENT WILL BE WARM MID-LEVEL TEMPERATURES IN THE
12-14C RANGE...HOWEVER WITH CONTINUED LOW LEVEL HEATING...LIKELY
WILL SEE CAP WEAKEN BY LATE AFTERNOON. SOME INDICATIONS THAT
DEVELOPMENT ALONG DRYLINE/COLDFRONT WILL BE THE MAIN CONTRIBUTOR
TO SEVERE WEATHER IN THE CWA. LOW LEVEL FLOW HAS BEGUN TO BACK IN
RESPONSE TO MAIN SHORT WAVE MOVING INTO NORTHERN PLAINS.
NONETHELESS...ALL OPERATIONAL MESO MODELS AND NSSL ENSEMBLE MESO
MODELS ALL INDICATING STORMS WILL DEVELOP INTO CENTRAL KANSAS IN
THE NEXT COUPLE HOURS...CONGEALING INTO A SEVERE QLCS THAT WILL
MOVE THROUGH THE BULK OF THE CWA DURING THE EVENING HOURS.

CONVECTION ON MONDAY WILL BE DEPENDENT ON EVOLUTION AND DEMISE OF
STORMS TONIGHT. THE SYNOPTIC BOUNDARY ASSOCIATED WITH THIS EVENING
AND OVERNIGHT STORMS WILL STALL GENERALLY ALONG THE I-35
CORRIDOR...HOWEVER THERE LIKELY WILL BE NUMEROUS MESOSCALE
BOUNDARIES IN PLAY. MUCAPES RAMP INTO THE 2000-3500 J/KG RANGE
WITH BULK SHEAR 45+. LACKING WILL BE LARGE SCALE DYNAMIC
SUPPORT...THUS FEEL CONVECTION WILL BE MAINLY DIURNALLY DRIVEN.
TEMPERATURES WILL BE DEPENDENT ON CONVECTIVE DEBRIS...BUT EARLY
JUNE SUN WILL ALLOW TEMPERATURES TO REBOUND QUICKLY ONCE CLOUDS
CLEAR OUT.

LARGE SCALE H5 RIDGE BUILDS THROUGH MID-WEEK...WITH NORTHERN PART
OF THE CWA ON PERIPHERY OF QUASI-ZONAL FLOW THAT WILL PERSIST
ACROSS THE CENTRAL PLAINS. THE EFFECT ON SENSIBLE WEATHER WILL BE
INCREASING TEMPERATURES...ESPECIALLY TUESDAY WHEN PORTIONS OF
CENTRAL AND SOUTH-CENTRAL KANSAS WILL EXPERIENCE MAX TEMPERATURES
NEAR 100. CONVECTIVE POTENTIAL LIKELY WILL BE LIMITED TO NORTHERN
PORTIONS OF THE CWA...EXCEPT POSSIBLY FOR ISOLATED DIURNALLY
DRIVEN CONVECTION...DUE TO THE AFOREMENTIONED BUILDING OF SOUTHERN
PLAINS H5 RIDGE. WILL CONTINUE TO MAINTAIN THREAT OF MAINLY
NOCTURNAL TUESDAY NIGHT.

BOUNDARY LINGERS IN THE AREA ON WEDNESDAY...NO STRONG UPPER
SUPPORT...BUT SOME SIGNAL OF ANOTHER NOCTURNAL MCS AFFECTING AREA
WEDNESDAY NIGHT INTO EARLY THURSDAY.

.LONG TERM...(THURSDAY THROUGH SUNDAY)
ISSUED AT 246 PM CDT SUN JUN 1 2014

EARLY PART OF LONG TERM WILL BE AN EXTENSION OF SHORT TERM
WEATHER...WITH QUASI ZONAL FLOW ALOFT AND REMNANT OF SYNOPTIC
BOUNDARY LINGER ACROSS CWA. GEFS DENOTING A MORE POTENT SHORT WAVE
MOVING ACROSS SOUTHERN CANADA AND NORTHERN PLAINS FRIDAY INTO
SATURDAY...SUPPRESSING H5 RIDGE SOUTHWARD. THIS MAY AID COOLING
TEMPERATURES ALOFT SUFFICIENTLY TO ALLOW FOR MORE DIURNAL
CONVECTION ON FRIDAY...AND PERHAPS MORE ORGANIZED CONVECTION
FRIDAY NIGHT INTO SATURDAY NIGHT WITH BETTER LARGE SCALE DYNAMICS IN
PLAY. GEFS SHOWING SOME MINOR TIMING AND INTENSITY
DIFFERENCES...SO BROAD-BRUSHING MODERATE POPS.

TEMPERATURES WILL BE SEASONABLE EARLY IN THE LONG TERM...THEN WITH
CONVECTION AND LOWER H8/H7/H5 HEIGHTS...MAY TREND TOWARD SLIGHTLY
COOLER THAN NORMAL TEMPERATURES.

SF

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z MONDAY AFTERNOON)
ISSUED AT 131 PM CDT SUN JUN 1 2014

CONVECTIVE POTENTIAL THIS AFTERNOON WILL REQUIRE TEMPORARY GROUPS
WITH BOTH GUSTS/MVFR CONDITIONS MAINLY DURING THE AFTERNOON/EARLY
EVENING AT KRSL/KSLN. INCREASING CAP TO THE SOUTH WILL RESULT IN
DECREASING CHANCES AT KHUT/KICT/KCNU. UNCERTAINTY ON TIMING/
MAGNITUDE IS RELATIVELY HIGH WITH MODELS SHOWING A LARGE SPREAD OF
CONVECTIVE SOLUTIONS. MVFR CEILINGS APPEAR PROBABLE NORTH OF
OUTFLOW BOUNDARY BY DAYBREAK AND ALSO IN THE WARM SECTOR SIMILAR
TO THIS MORNING. ALL SHOW DECREASING CLOUDS BY LATE MORNING.
-HOWERTON

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    69  88  71  96 /  70  30  20  20
HUTCHINSON      68  89  70  96 /  60  20  20  20
NEWTON          68  88  70  94 /  70  30  20  20
ELDORADO        68  87  70  92 /  70  40  20  20
WINFIELD-KWLD   70  89  72  94 /  70  30  30  10
RUSSELL         64  87  67  98 /  80  10  20  30
GREAT BEND      65  88  67  98 /  80  10  20  20
SALINA          68  88  69  95 /  70  20  20  30
MCPHERSON       68  88  69  94 /  70  20  20  20
COFFEYVILLE     71  86  72  91 /  50  40  30  10
CHANUTE         70  86  71  90 /  60  40  30  10
IOLA            69  85  71  89 /  60  40  30  20
PARSONS-KPPF    71  85  72  91 /  60  40  30  10

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Jun 1, 1:00 PM CST, 4 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
200 PM CDT SUN JUN 1 2014

KSZ032-033-047>053-067>072-082-083-091>096-098>100-021900-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
200 PM CDT SUN JUN 1 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

STRONG TO SEVERE STORMS ARE EXPECTED TO MOVE INTO OR DEVELOP OVER
CENTRAL KANSAS THIS AFTERNOON. BASEBALL SIZED HAIL IS POSSIBLE...
ALONG WITH DAMAGING STRAIGHT LINE WINDS. THE STORMS WILL TEND TO
CONSOLIDATE INTO ONE OR TWO LINES DURING THE EVENING AND
OVERNIGHT. THE STORMS WILL SPREAD MAINLY EAST AND A BIT SOUTH
TONIGHT...WITH A THREAT FOR DAMAGING WINDS...QUARTER SIZED HAIL
AND HEAVY RAIN.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

A FEW THUNDERSTORMS ARE POSSIBLE MONDAY AFTERNOON AND EVENING
OVER SOUTH CENTRAL AND SOUTHEAST KANSAS ALONG A STALLED FRONT. IF
THUNDERSTORMS DEVELOP...LARGE HAIL AND DAMAGING WINDS WILL BE
POSSIBLE. ADDITIONAL LESS SEVERE STORMS MAY DEVELOP NORTHWARD
ACROSS GENERALLY THE NORTHERN HALF OF KANSAS MONDAY NIGHT.

STRONG TO SEVERE STORMS ARE ONCE AGAIN PROBABLE BY TUESDAY
AFTERNOON AND EVENING OVER NORTHERN KANSAS AND SOUTHERN
NEBRASKA...WITH THIS ACTIVITY LIKELY REMAINING WELL NORTH OF
INTERSTATE 70.

FROM WEDNESDAY THROUGH SATURDAY...PERIODIC BOUTS OF STRONG TO SEVERE
THUNDERSTORMS ALONG WITH LOCALLY HEAVY RAIN WILL REMAIN POSSIBLE
ACROSS THE REGION. THESE WILL MAINLY BE DURING THE AFTERNOON...EVENING
AND OVERNIGHT HOURS...AS THE FRONT MOVES SOUTH AND STALLS ONCE
AGAIN ACROSS PORTIONS OF SOUTHERN KANSAS AND OKLAHOMA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS LIKELY LATE THIS AFTERNOON ACROSS CENTRAL
KANSAS...AND THIS EVENING ROUGHLY ALONG AND WEST OF I-35.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP

HOWERTON

In the hours before

Special weather statement, Jun 1, 4:36 PM CST, 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
536 PM CDT SUN JUN 1 2014

KSZ032-012315-
RUSSELL-
536 PM CDT SUN JUN 1 2014

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* SIGNIFICANT WEATHER ADVISORY FOR...
  NORTHERN RUSSELL COUNTY IN CENTRAL KANSAS...

* UNTIL 615 PM CDT

* AT 534 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
  TRACKING A STRONG THUNDERSTORM 7 MILES NORTHWEST OF GORHAM...OR 13
  MILES NORTHWEST OF RUSSELL...MOVING NORTHEAST AT 40 MPH.

* LOCATIONS IMPACTED INCLUDE...
  RUSSELL...PARADISE...LURAY...RUSSELL AIRPORT AND WALDO.

PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE POSSIBLE WITH
THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THE STORM INTENSIFIES AND
BECOMES SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

&&

LAT...LON 3913 9904 3914 9866 3892 9858 3880 9904
TIME...MOT...LOC 2236Z 244DEG 37KT 3898 9905

CARUSO

The radar

The Grand Island radar (KUEX), 148 km away, was scanning. The volume nearest the first event began at 23:06 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind, 1 hail, 1 flood. Local standard time, as filed.

Thunderstorm Wind, Russell

When
June 1, 5:05 PM CST
Where
Russell County, 6.77 mi SSW of Waldo to 5.02 mi N of Russell
Measured
52 kt (60 mph) estimated gust
Property damage
$144,000
Reported by
Trained Spotter
Coordinates
39.030, -98.850

Twenty five to thirty power poles were knocked from the high winds. The poles were located along Highway 281.

Thunderstorm Wind, Russell

When
June 1, 5:22 PM CST
Where
Russell County, 6.22 mi N of Russell
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.970, -98.850

A trained spotter reported the gust.

Thunderstorm Wind, Russell

When
June 1, 5:29 PM CST
Where
Russell County, 0.52 mi NE of (Rsl)russell Muni Ar
Measured
52 kt (60 mph) measured gust
Reported by
ASOS
Coordinates
38.874, -98.812

Thunderstorm Wind, Lincoln

When
June 1, 6:08 PM CST
Where
Lincoln County, 2.69 mi W of Westfall
Measured
56 kt (64 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.930, -98.050

A trained spotter reported 60 to 70 mph winds. Torrential rainfall was also reported.

Hail, Barton

When
June 1, 6:35 PM CST
Where
Barton County, 1.29 mi WSW of Great Bend
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
38.360, -98.790

Thunderstorm Wind, Barton

When
June 1, 6:35 PM CST
Where
Barton County, 1.29 mi WSW of Great Bend
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
38.360, -98.790

An emergency manager reported the gust.

Flood, Barton

When
June 1, 8:46 PM CST to 10:46 PM CST
Where
Barton County, 0.38 mi NNW of Ellinwood to 0.32 mi NNW of Ellinwood
Cause
Heavy Rain
Property damage
$100
Crop damage
$100
Reported by
Law Enforcement
Coordinates
38.355, -98.582

Water was running across the road between 1st street and Humboldt and Kennedy.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2014Every state in 2014This day in weather historyWarnings in Kansas, June 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 526750, 526751, 526752, 526753, 526447, 526754, 526755.